Fred R. Sattler, MD; Richard Ko, PharmD; Diana Antoniskis, MD; Mark Shields, MS; Jordan Cohen, PhD; John Nicoloff; John Leedom; Robert Koda, PharmD, PhD
Sattler F., Ko R., Antoniskis D., Shields M., Cohen J., Nicoloff J., Leedom J., Koda R.; Acetaminophen Does Not Impair Clearance of Zidovudine. Ann Intern Med. 1991;114:937-940. doi: 10.7326/0003-4819-114-11-937
Download citation file:
Published: Ann Intern Med. 1991;114(11):937-940.
Objective: To determine whether concurrent treatment with acetaminophen and zidovudine impairs clearance of zidovudine, thereby increasing the risk for zidovudine-induced hematologic toxicity.
Design: Dose escalation, drug interaction study.
Setting: University clinical research center.
Patients: Patients with the acquired immunodeficiency syndrome (AIDS) or advanced AIDS-related complex.
Interventions: Acetaminophen and 200 mg of zidovudine simultaneously every 4 hours. For 13 patients, the unit dosage of acetaminophen was 325 mg for 3 days; for 8 patients, the dosage was 650 mg for 3 days; and, for 6 patients, the dosage was 650 mg for 7 days.
Measurements: Zidovudine clearance and production of the glucuronide conjugate of zidovudine were assessed after acetaminophen treatment.
Main Results: Neither zidovudine clearance nor production of the glucuronide conjugate of zidovudine was impaired after treatment with acetaminophen. Clearance of zidovudine was actually accelerated by 5%, 11%, and 33% with the three acetaminophen regimens, respectively (P = 0.002 by analysis of variance; P = 0.04 for linear trend when changes in the area-under-the-curve for zidovudine were compared).
Conclusion: Because serum concentrations of zidovudine decrease after the coadministration of acetaminophen, a pharmacokinetic interaction between zidovudine and acetaminophen is unlikely to increase the risk for hematologic toxicity associated with zidovudine.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only